I have always been a healthy woman. I'm a vegetarian, eat right, don't smoke, exercise moderately, and take vitamins. For the past several years my blood pressure went from always being consistently normal to high. I changed doctors and she thinks my high estrogen birth control pill may have started all of my high blood pressure problems. I am currently on a very low estrogen birth control pill and will probably wean myself off of that within the next year.
I have been taken a water pill which does seem to help with my blood pressure somewhat and I have no adverse side effects from it. However, since they started added beta blockers, first I tried bisopropol (spelling might be wrong), and now she switched me to diovan-- I feel generally sick. I have gained a ton of weight about 30 pounds. . .have no energy. . .shortness of breath. . just generally feel like I'm always starting to come down with something. I don't want to exercise and the nausea just makes me want to snack on carbs.
I'm tired of these medicines. Ironically, I haven't even seen a big change in my blood pressure.. ..it's still somewhat high. So why won't she let me stop them? I'm taking medicines that aren't solving the problem and are making me sick . It makes no sense.
I'm sick and tired of being sick and tired. I'm not taking this medicine today. I want one day where I feel good. I'm headed to the health food store this week end.... if someone could offer me some guidance on natural supplements to take, and the amounts to take, it would be of great help!
Hi, sorry about your situation. You are at the beginning of a learning experience and did the right thing by asking and looking for help outside of a Dr office.
While you are frustrated now, try and stay as calm as possible. You are not going to die. But you do need to act. But staying calm is critical now more then ever.
First, I agree with your Dr that yes, those high estrogen (50 micrograms or more) pills have been found to have serious cardiac complications. They can elevate your BP, which then causes cardiac issues, including a higher risk of heart attack. So changing to the lower estrogen was the right thing.
But even the low dose estrogen is not recommended if you have heart disease risk factors such as 1. if you smoke. 2. if you are overweight. 3. if you have high BP 4. if you have diabetes. 5. if you've been diagnosed with any kind of cardiac issue, etc. If you have any of these then even the low dose estrogen is not recommended.
The question is did the estrogen cause your high BP? or did you develop high BP from some other reason? Right now you don't know. If the low dose estrogen does not bring down your BP I'd say you have no choice but to quit estrogen pills completely to find out if that would bring it down. If so, good. If not, you'll need to stay off estrogen because again it's not recommended to take any dose if you have a heart health issue.
But since you've started BP meds, it's more difficult to know for sure if the estrogen is the cause when you stop taking estrogen completely. Meds will always lower your BP. But with chemical brute force. Meds are chemicals. They all have side effects.
Your BP may have come back to normal by quiting estrogen completely. No meds may have been needed. When you do stop estrogen, and if BP drops even more, that's a clear sign that estrogen is the main reason. But it may not drop much, and leave the impression meds are needed. You can't know for sure what raises or lowers your BP when on meds.
What if you quit both the estrogen and the meds? We could call that the base starting point. What would your BP reading be then? You have no way of knowing as long as you are taking one, the other, or both. This is something few Dr's will suggest. I'm not a Dr. So I'm not suggesting anything. I'm making observations.
Did you Dr suggest wait on the med to find out if it's the estrogen causing the BP? If the answer is YES, then your Dr wanting to know for SURE it was the cause. The Dr is suspecting it, but not sure. It's easy to know for sure. Just stop taking estrogen and you'll know probably in two weeks time.
But since you want to take estrogen, and Dr's say low doses of estrogen are generally safe, then your BP must still be treated. Meds will lower BP. But maybe stopping estrogen will too. If you don't want to stop estrogen you have no choice to 1. take meds. or 2. try alternate methods to help lower BP (supplements, diet, etc). You may be successful with the alternatives. You may not. The alternative approach requires a huge effort on your part to learn all you can about high BP and what helps it. Dr's don't help with alternative methods. However many holistic Dr's do (they don't use meds).
If alternative methods do not help, then you are back to either taking meds or stopping estrogen to see if that helps. So here are the choices. Will your BP return to normal:
1. If you continue low dose estrogen and take meds? (almostly certainly yes but with brute chemical force and side effects)
2. If you continue low dose estrogen and try alternative methods, supplements, etc (maybe yes, maybe no. alternative methods can take up to 1-3 months, and may not work after all the effort if the estrogen is causing it)
3. If you continue low dose estrogen and take low dose meds (to avoid side effecits) AND take supplements? (maybe yes, maybe no, will take 1-3 months to find out)
4. If you just stopping estrogen, no meds? (maybe, you don't know yet)
If you find that you still have high BP after getting off estrogen completely AND are taking no meds, then it's time to tackle the high BP with meds, supplements, or might even need both, a low dose med might work with supplements.
There are indeed supplement that are very powerful and some as powerful as BP meds! Pomegranate juice is as powerful as an ACE BP med and should not be consumed if one is on an ACE med like lisinopril.
That's just one supplement that's known to help lower BP. But it has that condition. All this information is not in one place. You have to research each supplement separately to see what it does and if it's right for you.
But before you start taking meds and supplements you now know that that higher estrogen may have been the main factor. But if you take a med that lowers BP it gets confusing. When you stop estrogen completely, while taking a BP med, how would you know if the estrogen was the cause? You would not. The only way to know is stop taking the estrogen and do nothing else- no meds, no supplements. Then find out what happens to BP from the one change. You'll then know for sure. Your BP may come down to normal without a med or supplement. If not, then you know you have high BP from some other cause that needs addressing.
A med will almost always lower BP. By brute force of chemical change. Meds are chemicals.
Also be sure to take daily readings at home, not at Dr office.
Also a vegetarian diet is excellent as well as "eating right". IF done correctly. For example a vegetarian diet that eats mostly fruit or some other single food is heading for severe health problems.
Diovan is a major problem for you. Since it was added to my own cocktail 18 months ago, I have gained about 40-50 pounds despite there being no other significant changes to my lifestyle. I am currently working on reducing my medication generally and have successfully eliminated Amlodipine, which is indicated in another ailment I have developed recently, neuropathy (NB: doctors have confirmed I am not diabetic). I am aiming to come off the Diovan later this year. And yes, on those days when I occasionally forget my medication, I feel much better, but with a history of strokes/heart conditions in my family, I cannot afford to give it up without an alternative strategy.
Successful tactics I have found to reduce my blood pressure naturally have been 1) foregoing absolutely the intake of alcohol, 2) pure beetroot juice (it tastes better than it smells!). I am currently containing my weight gain by careful control of carbs and sugars
I buy 750ml bottles of pure organic beetroot juice (with about 10% apple juice and nothing else). Here in England it's available in most large supermarkets. 1 bottle lasts me about 3-4 days. It does have a noticeable effect on my b.p. and has enabled me to reduce my medication. It does have a 'colouring' effect at the other end though, which can be a shock the first time but is nothing to worry about!
OP, sorry to hear of your troubles. What is your BP usually? Indeed estrogen does elevate some peoples BP, so this is something to consider.
Why not try other medications? Try an ACE inhibitor (lisinopril), try a calcium channel blocker (amlodipine then cardizem if needed).
Also, beta blockers really are not a good choice and really are last among the 1st-line drugs - they do a poor job of reducing the effects of elevated BP over time, they raise blood sugar, impair exercise endurance, to name a few. The mixed beta blockers Coreg and Bystolic are exceptions to this though.
One over the counter drug you might try is COQ10. It does lower BP in many people.